Alert archive / Montana / High Wind Watches in 2026

High Wind Watch 13, NWS Great Falls, MT

March 5, 202616 counties in Montana

NWS Great Falls, MT issued this high wind watch at Mar 5, 2026, 11:28 PM MST for 16 counties in Montana. It took effect at Mar 7, 2026, 8:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2026, 11:28 PM MST (06:28 UTC)
In effect from
Mar 7, 2026, 8:00 AM MST
Expired
Mar 7, 2026, 10:40 PM MST
In force
15 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Madison County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.5 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2026-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 5, 10:42 PM MST, 46 minutes earlier. Its key messages:

  • Snow/rain will continue across the region through Friday morning.
  • Gusty winds are forecasted for the weekend, with mild and dry weather returning.
  • A few weather systems next week will bring a few opportunities for snow.
Area forecast discussion, Mar 5, 10:42 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1042 PM MST Thu Mar 5 2026

Aviation Section Updated.

.KEY MESSAGES...

 - Snow/rain will continue across the region through Friday
   morning.
 - Gusty winds are forecasted for the weekend, with mild and dry
   weather returning.
 - A few weather systems next week will bring a few opportunities
   for snow.

&&

.UPDATE...
/Issued 512 PM MST Thu Mar 5 2026/

Snow will linger across Gallatin County and the Little Belts
through tomorrow morning. Snow looks to primarily only accumulate
on grassy surfaces. However, any roads that are wet tonight
across Southwestern and Central Montana will likely freeze over
this evening after the sun sets. For the update, PoPs across
portions of Central and Southwestern Montana were increased
through tomorrow morning to better reflect current radar imagery
and the latest hi-res model guidance. QPF was also increased
across Gallatin County to better reflect the latest hi-res model
guidance. The rest of the forecast is on track. -IG

&&

.DISCUSSION...
/Issued 512 PM MST Thu Mar 5 2026/

 - Meteorological Overview:

A vertically stacked low in Idaho will continue to move to the
east throughout the afternoon. The associated surface/700mb front
has produced light to moderate snow across Southwest MT throughout
the day. Marginal temperatures with the increased sun angle this
afternoon has lead to most snow accumulations to remain on non
pavement surfaces despite moderate snow rates. This system has
been progressing slower than models throughout the day, which had
lead to lower impacts of this system overall since the higher sun
angle has warmed up the ground for less snow accumulations.
Southwest MT can expect to see additional widespread light to
moderate snow through the afternoon/early evening, but additional
accumulations will be mainly on non pavement surfaces. By the
evening, the main low and mid level forcing will pull away.
However, northwest flow aloft will allow for additional scattered
rain/snow showers through Friday morning across the region.
Colder air aloft combined with low instability in North-Central MT
will also bring the low end chance for some graupel to mix in
with a heaver rain/snow shower this evening.

This northwest flow aloft pattern through the weekend will allow
for additional light snow to develop in the mountains, but lower
elevations will generally remain dry through the day Sunday.
Starting on Saturday, high pressure builds in the Great Basin
region, while a low deepens farther north into Canada. This will
strengthen the surface pressure gradient along the Rocky Mountain
Front and North-Central MT plains. This will begin a windy period
for the plains through Monday. Better 700mb winds arrive Sunday,
which will bring the period of strongest winds and become more
widespread across the region. The strong chinook winds will bring
back mild temperatures for the weekend. The warm, windy, and
drier conditions at lower elevations brings a concern for
elevated grassland fire risk. Later in the day Sunday through
Monday, a Canadian front will push south through Montana. The
front will help cut the strong winds, as well as bring cooler
temperatures and light snow to the lower elevations.

The pattern next week will be more zonal, with a few waves of
Pacific weather systems moving through. This will keep the week
somewhat active with temperatures oscillating through the week.

 - Forecast Confidence & Scenarios:

Snow Through Friday Morning:

The upper level front is currently passing through Gallatin and
Fergus Counties at the moment. They can continue to see this
widespread wet snow over the next few hours. Warm surface
temperatures had made snow struggle to accumulate throughout the
day. Southwest MT can still see a couple more inches of snow, with
locally higher amounts at the peaks through the evening. Since
impacts to roads will be minimal through the rest of the day, I've
decided to let the Winter Weather Advisories expire at 3pm MST.
There will be additional rain/snow showers. Temperatures dropping
into the 20s/teens overnight will allow for any wet pavements to
freeze and become slick.

Winds Saturday Through Monday:

The strong winds Saturday will be mainly driven by the
strengthening pressure gradient. The stronger winds look to be
concentrated mainly along the Rocky Mountain Front, extending out
to the Highway 200 corridor/US 87. There's a greater than 60%
chance for 75 mph wind gusts along the Rocky Mountain Front
foothills. Probabilities did decrease slightly across the plains
since yesterday.There is up to a 40-70% chance for 58 mph wind
gusts. The current High Wind Watches remain on track.

The strongest winds will happen Sunday, as stronger 700mb winds
move into the region. This combined with the pressure gradient
front and daytime mixing will bring in the strongest period of
winds during the day Sunday. The gusty winds will spread much
farther across the region. Along the Rocky Mountain Front
foothills, there is a good chance for gusts to exceed 80mph. The
probability for 90mph wind gusts have increased as well over the
past day. Across the rest of the region, there's a 40-80% chance
for 58mph wind gusts north of I-90. -Wilson

&&

.AVIATION...
06/06Z TAF Period

Snow or snow showers will continue across portions of North
Central through Southwest Montana through ~09-15z Friday and
impact the KBZN, KEKS, KHLN, KGTF, and KCTB terminal. While MVFR
VIS can largely be expected beneath any burst of snow CIGS may
fall to as low as LIFR/IFR. As the snow ends from northwest to
southeast, and skies clear, concerns will shift to the potential
for fog development, especially across Southwest Montana where
precipitation has been abundant over the past 24 hours and across
eastern portions of Central and North Central Montana (i.e. KLWT
and KHVR). As of this TAF issuance confidence was not high enough
to go below IFR at the KBZN, KLWT, or KHVR terminals; however,
VLIFR/LIFR conditions can't be ruled out. - Moldan

&&

.FIRE WEATHER...

There will be elevated fire weather concerns for grassland areas
this weekend. Particularly for areas that receive little to no
precipitation today and Friday. Strong winds, gusting over 50 mph
at times, combined with high temperatures in the 50s and 60s and
minimum relative humidity values in the 20s and 30s may create
difficulties to contain any existing or new fire starts. The
worst conditions look to occur on Sunday when the winds will be
strongest and most widespread. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  47  32  57 /  70  10   0   0
CTB  23  46  31  52 /  60   0   0  10
HLN  27  45  29  53 /  70  20  10  20
BZN  24  44  22  51 /  90  30  10  10
WYS  16  37  13  36 /  80  20  10  30
DLN  21  41  23  48 /  30   0   0   0
HVR  22  50  28  61 /  10   0   0   0
LWT  22  43  26  54 /  40  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Friday night through Saturday evening
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

High Wind Watch from Saturday morning through Saturday evening
for Bears Paw Mountains and Southern Blaine-Cascade County below
5000ft-Fergus County below 4500ft-Judith Basin County and Judith
Gap-Western and Central Chouteau County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Mar 5, 6:12 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MST Thu Mar 5 2026

MTZ320-324>330-060700-
Big Belt, Bridger and Castle Mountains-Missouri Headwaters-
Madison River Valley-Gallatin Valley-Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Trident, Maudlow, Battle Ridge Pass,
Bozeman Pass, Deep Creek Pass, Harrison, Three Forks,
Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers,
McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom,
Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon,
Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone,
Targhee Pass, and Raynolds Pass
612 PM MST Thu Mar 5 2026

...Light Snow and Icy Roads in Southwestern Montana Tonight...

Light snow will continue in Madison and Gallatin County through
tonight. This light snow will reduce visibility to one half mile
at times through midnight tonight. Snow accumulations up to 1
inch are expected below pass-level with up to three inches of snow
expected above pass-level through tomorrow morning in Madison and
Gallatin Counties. Elsewhere across Southwestern Montana this
evening roads will freeze over and become icy.

If traveling in Southwestern Montana this evening use caution,
slow down, and be prepared for reduced visibility and slick roads.
Local storm report, Mar 5, 6:14 PM MST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
614 PM MST Thu Mar 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             7 SSE Neihart           46.84N 110.70W
03/05/2026  M7.0 Inch        Meagher            MT   Public

            7 inches of snowfall in the last 24 hours at
            Showdown Ski Area. Elevation 6800 ft.

&&

BH
Local storm report, Mar 5, 6:23 PM MST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
623 PM MST Thu Mar 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Snow             5 ENE Mcallister        45.47N 111.64W
03/05/2026  M3.5 Inch        Madison            MT   CO-OP Observer

            24 hr snowfall of 3.5 inches at Norris
            Madison Pump House COOP.

0400 PM     Snow             1 S Bozeman             45.66N 111.05W
03/05/2026  M1.0 Inch        Gallatin           MT   CO-OP Observer

            24 hr snowfall of 1 inch at Bozeman MSU.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 11:28 PM MSTHigh Wind WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more67 hr

Nearby

High Wind Watches in Montana, 2026Every high wind watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.